Skip to main content

Finite Automorphisms of Affine N-Space

  • Chapter
Automorphisms of Affine Spaces

Abstract

It is still an open question whether or not there exist polynomial automorphisms of finite order of complex affine n-space which cannot be linearized, i.e., which are not conjugate to linear automorphisms. The second author gave the first examples of non-linearizable actions of positive dimensional groups, and Masuda and Petrie did the same for finite groups.

These examples were all obtained from non-trivial G-vector bundles on representation spaces using ideas of Bass and Haboush. So far, this approach has failed for commutative groups and in particular for automorphisms of finite order. The reason is given by a recent theorem due to Masuda, Moser-Jauslin and Petrie showing that for a commutative reductive group G every G-vector bundle on a representation space of G is trivial.

The aim of this report is to give an introduction to the subject, to describe some basic results and to present a short proof of the theorem of Masuda, Moser-Jauslin and Petrie from a different perspective (cf. [18]).

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 84.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 109.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 109.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others

References

  1. T. Asanuma, Non-linearizable algebaic group actions on A’, J. of Algebra 166 (1994), 72–79.

    Article  MathSciNet  MATH  Google Scholar 

  2. H. Bass, A non-triangular action of Ga on A3, J. of Pure and Applied Algebra 33 (1984), 1–5.

    Article  MathSciNet  MATH  Google Scholar 

  3. H. Bass and W. Haboush, Linearizing certain reductive group actions, Transactions of the American Mathematical Society 292 (1985), 463–482.

    Article  MathSciNet  MATH  Google Scholar 

  4. H. Bass and W. Haboush, Some equivariant K-theory of affine algebraic group actions, Comm. Algebra 15 (1987), 181–217.

    Article  MathSciNet  MATH  Google Scholar 

  5. A. Bialynicki-Birula, J. Carrell, P. Russel, et al. (eds.), Proceedings of the Conference on “Group Actions and Invariant Theory”, Canad. Math. Soc. Confer. Proc., vol. 10, A.M.S., Providence, 1989, Montreal 1988, McGill University.

    Google Scholar 

  6. C. DeConcini and F. Fagnani, Symmetries of differential behaviors and finite group actions on free modules over a polynomial ring, to appear in Math. of Control, Signal and Systems, 1994.

    Google Scholar 

  7. M.H. Gizatullin and V.I. Danilov, Automorphisms of affine surfaces, I, Math. USSRIzv. 9 (1975), 493–534.

    Article  Google Scholar 

  8. J. Gubeladze, Anderson’s conjecture and the maximal monoid class over which projective modules are free, Math. USSR-Sb. 63 (1988), 165–180.

    Google Scholar 

  9. T. Kambayashi, Automorphism group of a polynomial ring and algebraic group actions on affine space, J. of Algebra 60 (1979), 439–451.

    Google Scholar 

  10. F. Knop, Nichtlinearisierbare Operationen halbeinfacher Gruppen auf affinen Räumen, Invent. Math. 105 (1991), 217–220.

    MathSciNet  MATH  Google Scholar 

  11. M. Koras and P. Russell, Gmactions on g, Proceedings of the 1984 Vancouver conference in algebraic geometry (J. Carrell, A.V. Geramita, and P. Russell, eds.), Canad. Math. Soc. Confer. Proc., vol. 6, A.M.S., Providence, 1986, Vancouver 1984, pp. 269–276.

    Google Scholar 

  12. M. Koras and P. Russell, On linearizing “good” (C’ -actions on (C°, In BialynickiBirula et al. [5], Montreal 1988, McGill University, pp. 93–102.

    Google Scholar 

  13. M. Koras and P. Russell, Codimension 2 torus actions on affine n-space,In Bialynicki-Birula et at [5], Montreal 1988, McGill University, pp. 103–110.

    Google Scholar 

  14. H. Kraft, Geometrische Methoden in der Invariantentheorie, Aspekte der Mathematik, vol. D1, Vieweg-Verlag, Braunschweig/Wiesbaden, 1985, second edition.

    Google Scholar 

  15. H. Kraft, G-vector bundles and the linearization problem, In Bialynicki-Birula et al. [5], Montreal 1988, McGill University, pp. 111–123.

    Google Scholar 

  16. H. Kraft, 0 -actions on affine space, Operator Algebras, Unitary Representations, Envelopping Algebras, and Invariant Theory (A. Connes, M. Duflo, A. Joseph, and R. Rentschler, eds.), Progress in Mathematics, vol. 92, Birkhäuser Verlag, Basel—Boston, 1990, pp. 561–579.

    Google Scholar 

  17. H. Kraft and V.L. Popov, Semisimple group actions on the three dimensional affine space are linear, Comment. Math. Helv. 60 (1985), 466–479.

    Article  MathSciNet  MATH  Google Scholar 

  18. H. Kraft and G. Schwarz, Reductive group actions with one-dimensional quotient, Publ. Math. I.H.E.S. 76 (1992), 1–97.

    MathSciNet  MATH  Google Scholar 

  19. W. van der Kulk, On polynomial rings in two variables,Nieuw Archief voor Wiskunde 3 (1953), no. 1, 33–41.

    Google Scholar 

  20. M. Masuda, L. Moser-Jauslin, and T. Petrie, Equivariant algebraic vector bundles over representations of reductive groups: Applications, Proc. Natl. Acad. Sci. USA 88 (1991), 9065–9066.

    Article  MathSciNet  MATH  Google Scholar 

  21. M. Masuda, L. Moser-Jauslin, and T. Petrie, The equivariant Serre Problem for abelian groups, 1994.

    Google Scholar 

  22. M. Masuda and T. Petrie, Equivariant algebraic vector bundles over representations of reductive groups: Theory, Proc. Natl. Acad. Sci. USA 88 (1991), 9061–9064.

    Article  MathSciNet  MATH  Google Scholar 

  23. L. Moser-Jauslin, Triviality of certain equivariant vector bundles for finite cyclic groups, C. R. Acad. Sci. Paris 317 (1993), 139–144.

    MathSciNet  MATH  Google Scholar 

  24. D.I. Panyushev, Semisimple automorphism groups of four-dimensional affine space, Math. USSR-Izv. 23 (1984), 171–183.

    Article  MATH  Google Scholar 

  25. T. Petrie and J.D. Randall, Finite-order algebraic automorphisms of affine varieties, Comment. Math. Helv. 61 (1986), 203–221.

    Article  MathSciNet  MATH  Google Scholar 

  26. G. Schwarz, Exotic algebraic group actions, C.R. Acad. Sci. Paris 309 (1989), 89–94.

    MATH  Google Scholar 

  27. J.-P. Serre, Trees, Springer-Verlag, Berlin-Heidelberg-New York, 1980.

    Book  MATH  Google Scholar 

  28. M. Suzuki, Propriétés topologiques des polynômes de deux variables complexes, et automorphismes algébriques de l’espace C2, J. Math. Soc. Japan 26 (1974), no. 3, 241–257.

    Article  MathSciNet  MATH  Google Scholar 

  29. J.-L. Verdier, Caracteristique d’Euler-Poincaré, Bull. Soc. math. France 101 (1973), 441–445.

    MathSciNet  MATH  Google Scholar 

  30. D. Wright, Abelian subgroups of Autk(k[X,Y]) and applications to actions on the affine plane, Illinois J. of Math. 23 (1979), 579–634.

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 1995 Springer Science+Business Media Dordrecht

About this chapter

Cite this chapter

Kraft, H., Schwarz, G. (1995). Finite Automorphisms of Affine N-Space. In: van den Essen, A. (eds) Automorphisms of Affine Spaces. Springer, Dordrecht. https://doi.org/10.1007/978-94-015-8555-2_3

Download citation

  • DOI: https://doi.org/10.1007/978-94-015-8555-2_3

  • Publisher Name: Springer, Dordrecht

  • Print ISBN: 978-90-481-4566-9

  • Online ISBN: 978-94-015-8555-2

  • eBook Packages: Springer Book Archive

Publish with us

Policies and ethics